Hail, Winneshiek
- When
- May 21, 4:01 AM CST
- Where
- Winneshiek County, Conover
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.217, -91.917
Penny size hail was reported by the public, spotters and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Penny size hail was reported by the public, spotters and law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 21, 2:15 AM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT FRI MAY 21 2004
.SHORT TERM...THROUGH SUNDAY NIGHT
FORECAST CONCERNS REMAIN CENTERED ON EXACT POSITION OF EAST-WEST
ORIENTED FRONT ACROSS THE UPPER MIDWEST AND RESULTANT RAIN CHANCES
AND POTENTIAL FOR HEAVY QPF NEXT FEW DAYS ACROSS OUR FORECAST AREA.
EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM NORTHERN
ILLINOIS ALONG THE IOWA/MISSOURI BORDER TO KANSAS/NEBRASKA BORDER
AREA. CONVECTION ACTIVE NORTH OF THE FRONT WHERE LOW LEVEL MOISTURE
TRANSPORT AND 30-40KT 850MB JET FOCUSED. WATER VAPOR IMAGERY
SUGGESTS SEVERAL SHORT WAVES EMBEDDED IN SOUTHWESTERLY FLOW ALOFT...
WHICH WAS FEEDING PLENTIFUL MOISTURE INTO THE UPPER MIDWEST.
00Z MAY 21ST MODEL INITIALIZATION LOOKED REASONABLE. GFS AND ETA
REMAINED IN FAIRLY GOOD AGREEMENT ON TIMING AND PLACEMENT OF MCS
ACTIVITY TO IMPACT OUR FORECAST AREA TODAY THROUGH SUNDAY.
BIGGEST QUESTION WILL BE HOW FAR NORTHWARD THE SURFACE FRONT RETURNS
DURING THE NEXT COUPLE DAYS. BASED ON PAST EXPERIENCE WITH SIMILAR
SCENARIOS...FORECAST FRONTAL POSITION COULD BE TOO FAR NORTH...SINCE
MCS ACTIVITY TENDS TO SUPPRESS NORTHWARD MOVEMENT.
IN THIS SAME VEIN...BETWEEN 60-72HRS...GFS AND ETA DIVERGED ON
PLACEMENT OF SURFACE WAVE...WITH GFS FURTHER NORTH. BASED ON
DPROG/DT...GFS APPEARED TO HAVE A MORE CONSISTENT SOLUTION IN THIS
TIME FRAME. BIGGEST IMPACT ON THE FORECAST WILL BE WHETHER PORTIONS
OF THE FORECAST AREA WILL BE IN THE WARM SECTOR ON SUNDAY...WHICH GFS
DOES SUPPORT. LOW CONFIDENCE LENDS TO MAINTAINING DATABASE AS IS...
WHICH SUGGESTS WET WEATHER CONTINUES THROUGH THE WEEKEND...WHILE
TEMPERATURE FORECAST WILL BE PROBLEMATIC.
TODAY...LOW LEVEL MOISTURE TRANSPORT...ALONG WITH STRONG ISENTROPIC
LIFT IN THE 300K-310K...AND ELEVATED INSTABILITY OF 1000-2000 J/KG
SUGGESTS WIDESPREAD SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL STILL A POSSIBILITY AS WELL...WITH PRECIPITABLE WATER
VALUES OF 1.5 INCHES. ALL OF THIS ALREADY REFLECTED WELL IN DATABASE
AND ONLY CHANGE WAS TO INCLUDE CATEGORICAL RAIN PROBABILITIES OVER
THE ENTIRE FORECAST AREA. WE BELIEVE OUR FORECAST AREA CAN HANDLE
RAINFALL TODAY...BUT ADDITIONAL EXCESSIVE RAINFALL POTENTIAL FOR
TONIGHT SHOULD CAUSE RUNOFF PROBLEMS.
TONIGHT THROUGH SUNDAY...EAST-WEST ORIENTED FRONT REMAINS A CONCERN
FOR EXCESSIVE RAINFALL AS IT WILL BE THE FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS. POTENTIAL FOR HEAVY RAIN CONTINUES...WITH LOW
LEVEL MOISTURE TRANSPORT IMPINGING ON THE FRONT AND PRECIPITABLE
WATER VALUES OF 1.0-1.5 INCHES. AS MENTIONED EARLIER...ADDITIONAL
EXCESSIVE RAINFALL ANTICIPATED TONIGHT SHOULD CAUSE RUNOFF PROBLEMS.
THUS...ISSUED A FLOOD WATCH FOR ENTIRE FORECAST AREA FOR TONIGHT.
ADDITIONAL HEADLINES MAY BE NEEDED THROUGH THE WEEKEND FOR HYDROLOGIC
CONCERNS.
.LONG TERM...MONDAY THRU THURSDAY
NO CHANGES ANTICIPATED FOR THIS TIME FRAME AS UNSETTLED WEATHER
PATTERN LOOKS TO CONTINUE.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...IOWA ZONES 008>011...
IOWA ZONES 018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...MINNESOTA ZONES 079...
MINNESOTA ZONES 086>088...094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
WISCONSIN ZONES 017...029...032>034...041>044...
WISCONSIN ZONES 053>055...061.
&&
THOMPSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 450 AM CDT FRI MAY 21 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 450 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. AMPLE INSTABILITY AND SUFFICIENT WIND SHEAR NORTH OF WARM FRONT COULD PRODUCE A FEW SEVERE STORMS THIS MORNING AND AGAIN TONIGHT. THE PRIMARY MAIN THREAT SHOULD BE LARGE HAIL THIS MORNING...THEN DAMAGING WINDS AND LARGE HAIL TONIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL IS CERTAINLY POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN COULD BE ONGOING THROUGH THE EARLY MORNING HOURS OF SATURDAY. MEANWHILE...THE FRONT WILL CONTINUE LIFTING NORTHWARD...THEN BECOME QUASI-STATIONARY OVER THE AREA. WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE...PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND. DEPENDING UPON THE LOCATION OF THE FRONT SOME OF THE STORMS MAY BE SEVERE. IN ADDITION LOCALLY HEAVY RAINFALL IS ALSO STILL A CONCERN WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING AND AGAIN TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED THROUGH THE WEEKEND. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. THOMPSON
The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393976, 5393977, 5393978.